5 flourouracil-induced apical ballooning syndrome: a case report


    loading  Checking for direct PDF access through Ovid

Abstract

The apical ballooning syndrome (ABS) is a recently described stress-mediated acute cardiac syndrome characterized by transient wall-motion abnormalities involving the apex and midventricle with hyperkinesis of the basal left ventricular (LV) segments without obstructive epicardial coronary disease. Cardiotoxicity is not an uncommon adverse effect of chemotherapeutic agents. However, there are no reports of ABS secondary to chemotherapeutic agents. We describe the case of a woman who developed the syndrome after chemotherapy for metastatic cancer. A 79-year-old woman presented with typical ischemic chest pain, elevated cardiac enzymes with significant ST-segment abnormalities on her electrocardiogram. She underwent recent chemotherapy with fluorouracil for metastatic colorectal cancer. Echocardiography revealed a wall-motion abnormality involving the apical and periapical segments which appeared akinetic. Coronary angiography revealed no obstructive coronary lesions. The patient was stabilized with medical therapy. Four weeks later she remained completely asymptomatic. Echocardiogram revealed a normal ejection fraction and a resolution of the apical akinesis. Pathogenetic mechanisms of cardiac complications in cancer patients undergoing chemotherapy include coronary vasospasm, endothelial damage and consequent thrombus formation. In our patient, both supraphysiologic levels of plasma catecholamines and stress related neuropeptides caused by cancer diagnosis as well as chemotherapy may have contributed the development of ABS.

    loading  Loading Related Articles